[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.0.26. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1981

Methyldopa Reaction Simulating Septic Shock

Author Affiliations

Caquet, France

Arch Intern Med. 1981;141(9):1239-1240. doi:10.1001/archinte.1981.00340090135037

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.  —In an article published in the Archives (1979;139:196-197), DeBard reported for the first time, to his knowledge, three cases of a secondary reaction mimicking septic shock after methyldopa administration. The symptoms—fever, collapse, vomiting, and abdominal pains—were accompanied by a slight increase of blood azotemia and by a hyperleukocytosis of the polynuclear type. This iatrogenic complication occurred 14 days after beginning the methyldopa treatment and was observed in three female patients older than 70 years.

Report of a Case.  —A similar case was seen by us in a 70-year-old man treated for 12 days with methyldopa, 250 mg/day, to reduce high blood pressure. This man was febrile (40 °C), suffered from violent lumbar pains, and was initially seen with a deep asthenia accompanied by complete impotency of the legs and mental confusion. The WBC count was 11,900 leukocytes with 96% of neutrophilic polynuclear form and 2% lymphocytes.

First Page Preview View Large
First page PDF preview
First page PDF preview
×